Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2022, 7:38 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 7:38 PM MDT (01:38 UTC)
- Expired
- Jul 6, 2022, 12:30 AM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 4061 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS55 KSLC 060138
FFWSLC
UTC025-060630-
/O.NEW.KSLC.FF.W.0019.220706T0138Z-220706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
738 PM MDT Tue Jul 5 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1230 AM MDT.
* At 738 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in the Paria River Drainage. Between 0.75 and 2 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
the Paria River drainage in mainly rural areas of Central Kane
County
This includes the following streams and drainages...
Paria River and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3743 11187 3743 11182 3732 11187 3728 11189
3727 11190 3723 11192 3715 11191 3710 11189
3700 11183 3701 11188 3711 11198 3716 11198
3717 11205 3722 11209 3726 11205 3731 11206
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC1 follow-up statement
319
WGUS75 KSLC 060437
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1037 PM MDT Tue Jul 5 2022
UTC025-060630-
/O.CON.KSLC.FF.W.0019.000000T0000Z-220706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1037 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT WEDNESDAY
FOR CENTRAL KANE COUNTY...
At 1037 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in the Paria River Drainage. Between 0.75 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams.
Some locations that will experience flash flooding include...
the Paria River drainage in mainly rural areas of Central Kane
County
This includes the following streams and drainages...
Paria River and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3743 11187 3743 11182 3732 11187 3728 11189
3727 11190 3723 11192 3715 11191 3710 11189
3700 11183 3701 11188 3711 11198 3716 11198
3717 11205 3722 11209 3726 11205 3731 11206
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:28 PM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 3:28 PM MDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 328 PM MDT Tue Jul 5 2022 .SYNOPSIS...The western half of Utah will remain hot, dry, and breezy today with some modest monsoonal moisture moving into eastern Utah, increasing the threat of showers and thunderstorms through Wednesday. Hot, dry, and occasionally breezy conditions are then expected to prevail into the weekend. && .SHORT TERM (Through 12Z/6AM Thursday)...Low to mid level moisture advection continues across southern, southeastern and eastern Utah this afternoon. Low-level convergence axis appears to extend from between Kanab and Page Nine to Capitol Reef, helping to aid in convective initiation early this afternoon across this area. Thunderstorms will be capable of producing locally heavy rainfall beneath heavy cores, as well as dangerous lightning and gusty outflow winds. Flash flood risk will be greatest where cells can achieve training, or passing over the same location multiple times. PWAT values are forecast to reach 175% of normal across SE Utah this afternoon, with mean MUCAPE forecast to reach 250-500J/kg. Both parameters are supportive of loosely organized convection for the remainder of the afternoon and evening. Convection will propagate off to the northeast. Many CAMs hang on to some semblance of convection through the night across portions of eastern Utah. Elsewhere, convective chances gradually taper off as one heads north and east, with the bulk of the convection most likely confined to east of I-15 and south of US-6. CAMs are supportive of a renewed round of convection Wednesday afternoon and evening, although the bulk of them focus convection a bit farther north, generally between Capitol Reef and US-6. PWATs are forecast to be similar to today, however instability/buoyancy is a bit more impressive, with mean MUCAPE values topping out around 750J/Kg across the eastern valleys. Bulk shear values are progged to top out around 25-30kts, supportive of more robust, loosely organized updrafts. Locally heavy rain, dangerous lightning and gusty thunderstorm outflow winds will once again be main threats, with an isolated hail threat also possible. It's worth mentioning that CAMs continue to advertise a local heavy rain threat in the vicinity of a few central Utah burn scars (such as the Bear) on Wednesday afternoon and early afternoon, so we will continue to monitor for this potential. Elsewhere, dry conditions are expected with temperatures 5-15 degrees above seasonal normals for early July. .LONG TERM (After 12Z/6AM Thursday)...High pressure will continue to be over the area for the forecast period. Hot and breezy conditions are forecasted through Saturday, with the gusty winds dying down for the rest of the period. In addition to these conditions, low relative humidity values will be present. This presents a potential for fire weather conditions. Refer to the Fire Weather Forecast for more information. High temperatures for the forecast period will be around 5 degrees above average. Due to these hot temperatures heat headlines may need to be considered. Winds will continue to be southerly for the period. The breezy conditions should subside Sunday, as the ridge axis moves overhead. The beginning of next week is potentially looking a little more active. The ridge axis moves to the west, enhancing the chance for precipitation. The best chances, at the moment, appears to be on Tuesday with slight chances of PoPs across the southern portion of the CWA. Precipitable water values begin to increase Monday with values over 0.5 inches for the state, As Tuesday roles around, those values increase to 0.75 inches across the CWA. The biggest uncertainty in this forecast period lies in the amplitude of the ridge next week. Nine percent of ensembles point to a more zonal flow, however no matter what the amplitude of the ridge will be, high temperatures will be a few degrees above average each day and the winds will not be as breezy as the beginning of the forecast period. && .AVIATION...KSLC...Southerly winds are likely to prevail for the valid TAF period, however there is a 25% likelihood of northwest flow between 23-03z. Gusts are likely to decrease after 22z. Surface winds between 09-16z are more uncertain. One scenario is gusts increasing out of the south around 10z. The other, slightly less likely scenario, is lighter surface winds but potential for marginal LLWS. VFR conditions will prevail for the valid TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will continue to develop east of I-15 through 05z across southern UT, and through 07z across northeastern UT. Gusty, erratic winds are possible near these showers. VFR conditions are expected to prevail for the valid TAF period. Diurnal wind shifts are likely, though a stronger southerly wind component will develop north of KCDC after roughly 08z. Scattered showers east of I-15 will again develop after 18z. && .FIRE WEATHER...A persistent area of low pressure will remain near the general vicinity of the British Columbia coastline into early next week while a ridge of high pressure over the Southern Plains and SE CONUS gradually builds westward and becomes centered near the four-corners region this weekend. This will keep broad southwest flow in place at least into early next week across the region. As a result, pockets of critical fire weather conditions due to the combination of gusty winds and low relative humidity are expected, especially across western valleys through the period. A weak disturbance passing near the ID/UT border over the weekend may expand the pockets of critical fire weather conditions into northern Utah as well. A modest monsoonal moisture surge will move into central, southern and eastern Utah today and remain in place through Wednesday. This will promote isolated to locally scattered wet/dry thunderstorms across these areas, with the greatest chance for isolated dry storms on the western and northern periphery of the deepest moisture surge, which will generally stay confined to areas east of I-15 and south of US-6. Hot temperatures will continue through the period, with highs generally ranging from 5 to 15 degrees above normal for early July. Temperature departures will be largest across northern portions of the state. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cecava/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:00 PM MDT | Special Weather Statement | SLC | Carbon | 45 min |
| Jul 6, 1:28 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 6, 4:45 PM MDT | Special Weather Statement | SLC | Carbon | 30 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.